Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 17, NWS Quad Cities, IA

January 25, 2010Johnson County, Louisa County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jan 25, 2010, 4:19 AM CST for Johnson County, Louisa County, Washington County, Iowa. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2010, 4:19 AM CST (10:19 UTC)
Expired
Jan 25, 2010, 8:58 PM CST
In force
17 hr
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Johnson County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River near Lone Tree (Tri-County Bridge) (LNTI4). The gauge peaked at 15.23 ft at Jan 25, 2010, 4:00 AM CST.

actionminormoderate1214161801/2601/27
Action stage
14 ft
Minor stage
16 ft
Moderate stage
18.5 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 3:30 AM CST, 49 minutes earlier.

Area forecast discussion, Jan 25, 3:30 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST MON JAN 25 2010

.SYNOPSIS...
FUJIWHARA INTERACTION ONGOING BETWEEN VORTICES OVER MN ARROWHEAD AND
CENTRAL IA AS THEY ROTATE CYCLONICALLY ABOUT EACH OTHER. BOTH
FAIRLY VIGOROUS DISTURBANCES WITH 00Z SUBJECTIVE UPPER AIR ANALYSIS
SHOWING 140-190M HEIGHT FALLS OVER GREAT LAKES... WHILE 110M HEIGHT
FALLS NOTED AT OMAHA NE (KOAX). REGIONAL RADAR COMPOSITE AND OBS
SHOW WIDESPREAD SNOW OCCURRING FROM CENTRAL THROUGH WESTERN IA WITHIN
DEFORMATION BAND AND TROWAL ON WEST SIDE OF SHORTWAVE. ATTENDANT
SFC TROUGH PUSHING EAST FROM CENTRAL IA AND DENOTES MARKED INCREASE
IN WINDS WITH NW WINDS SUSTAINED 15-25 KTS GUSTING 30-35 KTS WITH
FEW SITES GUSTING TO 40-42 KTS OVER DAKOTAS INTO NE IN ZONE OF
STRONGEST COLD ADVECTION AND TIGHT MSLP GRADIENT BETWEEN LOW OVER MN
ARROWHEAD AND HIGH BUILDING THROUGH THE ROCKIES.   ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CHALLENGES ARE SNOWFALL AMOUNTS AND MAGNITUDE OF WIND... AND
WHETHER HEADLINES NEEDED FOR WIND AND BLOWING SNOW.

CENTRAL IA SHORTWAVE WILL PUSH ACROSS AREA THIS AM AND THEN PUSH
EAST THIS AFTN BRINGING ACCUMULATING SNOW TO THE REGION. THIS
WILL BE FOLLOWED BY DECENT COLD ADVECTION AND INCREASING CYCLONIC
FLOW WHICH WILL SHUTTLE IN ADDITIONAL ENERGY KEEPING FLURRIES
AND AREAS OF -SN CONTINUING TNGT. MODEL CONSENSUS GENERALLY AROUND
0.10 LIQUID QPF WITH LSR AROUND 10:1 TO 12:1 LOWERING 15:1 TO 18:1
BY TNGT. THIS SUGGESTS WIDESPREAD 1-2 INCH SNOWFALL IN GENERAL.
HOWEVER... CONCERNS THAT MODELS UNDERDOING QPF WITH GFS AND COBB
MODEL OUTPUT CLOSEST WITH ALREADY 1.5 INCHES OF SNOW AT WFO DMX.
FORCING DOES LOOK TO BE PEAKING NOW TIL 15Z BEFORE GRADUALLY
WEAKENING... BUT WILL FAVOR AMOUNTS CLOSER TO GFS COBB WHICH SUPPORTS
SOME LOCALLY HIGHER AMOUNTS NEAR 2.5 INCHES MOST LIKELY WEST OF THE
MISSISSIPPI RVR BETWEEN HWYS 30 AND 34. THESE SNOW AMOUNTS OF 1-2.5
INCHES ARE BELOW SNOW ADVISORY CRITERIA. HOWEVER... MSLP GRADIENT
BECOMES QUITE TIGHT OVER AREA BY THIS AFTN THROUGH EVE WITH WINDS 20
TO 30 MPH WITH GUSTS TO 40 MPH. IF WE CAN DEEPEN MIXED LAYER AND TAP
40-43 KTS OF WIND AT BASE OF INVERSION THEN WIND ADVISORY CONDITIONS
MAY BE REACHED FOR A WHILE LATER THIS AFTN AND EVE. SFC-MID LEVEL
WINDS DON/T APPEAR TO BE QUITE LINED UP AND STRONGEST SFC-H85 COLD
ADVECTION AND SUBSIDENCE SIGNAL LINED UP PRIMARILY WEST OF THE CWA...
THUS HAVE HELD OFF ON ADVISORY FOR NOW BUT PASS CONCERNS TO DAY CREW.
THESE WINDS WITH THE FALLING SNOW AND FRESH SNOW ON GROUND BRING
CONCERNS FOR REDUCED VSBYS AND POTENTIAL ADVISORY FOR BLOWING/
DRIFTING SNOW. WOULD LIKE TO SEE MORE IN THE WAY OF SNOW ACCUMS TO
BRING EXTENSIVE REDUCTIONS IN VSBY OF 1/2 MI OR LESS. WITH SOME
QUESTIONS STILL WITH AMOUNTS AND MAGNITUDE OF WINDS WILL OPT TO NOT
ISSUE HEADLINES FOR BLSN AND PASS TO DAY CREW FOR MONITORING.

TEMPS BY AFTN NEARLY STEADY TO POSSIBLY FALLING COUPLE DEGS. AS FOR
LOWS TONIGHT...WITH CLOUDS LINGERING WILL STAY CLOSE TO WARMER MAV
GUIDANCE.     ..05..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
TUE-TUE NIGHT...AFTER A FEW LINGERING FLURRIES TUE MORNING BEHIND
EXITING GRT LKS SYSTEM...MAIN QUESTION ON TUE IF ANY INSOLATION WILL
OCCUR. PROGGED SOUNDINGS/PROFILES SUGGEST ENOUGH TOP-DOWN DRYING/
MIXING AND SUBSIDENCE REGIME BY TUE AFTERNOON FOR CLEARING FROM WEST-
TO-EAST...BUT ALSO SOME SIGNALS OF STRONG ENOUGH H85-H7 MB TO TRAP
LLVL MOISTURE ONCE AGAIN AN INHIBIT BREAK OUT. FOR NOW WILL LEAN
OPTIMISTICALLY AND AT LEAST GO PARTLY CLOUDY TUE AFTERNOON AND INTO
THE EVENING...BEFORE MID AND HIGH CLOUDS INCREASE AGAIN LATER TUE
NIGHT AHEAD OF NEXT SOUTHERN STREAM WAVE EXITING OUT OF THE SW CONUS
AND TOWARD CONFLUENT FLOW ACRS THE CENTRAL PLAINS. WITH SOME
SUNSHINE...GUIDANCE HIGHS ON TUE ACTUALLY SEEM A BIT TOO COLD...BUT
WILL SIDE WITH THEM FOR NOW. WILL KEEP TUE NIGHT LOWS WHICH ARE SUB-
GUIDANCE BANKING ON SOME AFTERNOON-EVENING CLEAR OUT AND QUICK TEMP
DROP AFTER SUNSET. TEMPS MAY THEN STEADY OUT OR SLOWLY RISE AFTER
MIDNIGHT.

WED-WED NIGHT...FRONT SLIPPING THROUGH SPLIT FLOW CONNECTED TO
SOUTHERN STREAM WAVE AND DIGGING NORTHWEST GRT LKS VORTEX WILL SLIDE
ACRS THE CWA ON WED. GARCIA ANALYSIS USING THE 290K SFC/S SUGGESTS A
DECENT ISENTROPIC LIFT EVENT MAINLY DURING THE DAY ON WED BY THE
AMERICAN MODELS WITH BOTH THE GFS AND NAM SUGGESTING THE POTENTIAL OF
2-4 INCHES OF SNOW ACCUMULATION BY TIME IT EXITS EASTWARD WED
EVENING. THEY JUST VARY ON NORTHWARD EXTENT WITH THE NAM ADVERTISING
A FURTHER SOUTH SOLUTION MAINLY ALONG AND SOUTH OF THE HWY 30
CORRIDOR WITH 1-3 OR 2-4 INCHES BY WED EVENING. THE GFS IS FURTHER
NORTH AND PAINTS THE ENTIRE CWA WITH 2-4 INCHES. THE EUROPEAN MODELS
ARE NOT QUITE AS BULLISH WITH AVAILABLE MOISTURE AND EXTENT OF WARM
MOIST CONVEYOR UP ACRS LLVL BAROCLINICITY AND SUGGEST MAINLY 1-2
INCHES OF SNOW. FOR NOW WILL RAISE POPS SOME CWA-WIDE AND FEEL THE
NAM AND GFS MAY BE ON TO SOMETHING REGARDING THEIR FORCING AND
MOISTURE UTILIZATION FOR SNOW PRODUCTION.

THU THROUGH SAT...LATEST SUITE OF 00Z RUN MEDIUM RANGE MODELS ARE
CONTINUING TO TREND STRONGER AND FURTHER SOUTH WITH JAMES BAY-
NORTHERN GRT LKS VORTEX...AS WELL AS ARCTIC HIGH INTRUSION OF NEAR
1040 MB STRENGTH DOWN ACRS THE NORTHERN PLAINS AND UPPER MS RVR
THIS PERIOD. THUS THEY ARE NOT PHASING THE NORTHERN AND SOUTHERN
STEAMS IN TIME FOR LARGE SLUG OF SOUTHERN STEAM WAVE ENERGY TO EJECT
OUT FAR ENOUGH TO THE NORTH TO IMPACT THE LOCAL FCST AREA THU NIGHT
OR FRI. THE NORTHERN EXTENT OF THE CANADIAN GEM/S DEF ZONE SHIELD
STILL A BIT CLOSE FOR COMFORT AND WILL KEEP SLIGHT CHC POPS FOR
SNOW IN THE FAR SOUTH THU NIGHT...BUT IF FURTHER RUNS ADVERTISE THE
SAME EVOLUTION OVER THE NEXT 24-48 HRS...ALL POPS WILL BE ABLE TO
BE REMOVED FOR THE END OF THE WEEK. THE MAIN WX STORY THIS PERIOD
WILL LIKELY BE THE REINFORCING ARCTIC COLD WITH A LARGE -20 TO -25C
H85 MB COLD POOL SURGING DOWN ACRS MN AND MOST OF WI. WILL TREND
DOWN BOTH HIGH AND LOW TEMPS FROM THU THROUGH FRI NIGHT. IF THE
ARCTIC SFC HIGH SETTLES RIGHT OVER THE CWA FRI NIGHT/SAT MORNING
AND THE EXTENT OF CURRENTLY PROGGED THICKNESSES PAN OUT LIKE THEY
ARE BEING ADVERTISED...THIS WOULD SUGGEST THAT LOW TEMPS WOULD BE
WELL BELOW ZERO. THIS WOULD BE ESPECIALLY TRUE IF WE DO GET SOME
FRESH SNOW ACCUMULATION BY THE WED SYSTEM. ALSO...THE HIGH TEMPS BOTH
FRI AND SAT MAY STRUGGLE TO GET OUT OF THE SINGLE DIGITS EVEN WITH
CLEAR SKIES AND FULL INSOLATION.      ..12..

&&

.AVIATION...
UPPER LEVEL DISTURBANCE PUSHING EAST FROM CENTRAL IA WILL BRING
ACCUMULATING SNOW TO THE REGION TODAY INTO THIS EVENING. MVFR TO IFR
CIGS EXPECTED WITH VSBYS POTENTIALLY QUITE VARIABLE BETWEEN MVFR TO
LIFR AT TIMES DEPENDING ON SNOW RATE AND WINDS/BLSN. STRENGTHENING
PRESSURE GRADIENT WILL BRING W/NW WINDS 15-25 KTS SUSTAINED THIS AFTN
WITH GUSTS POTENTIALLY AS HIGH AS 34-38 KTS AT TIMES THROUGH THIS EVE
BEFORE SUBSIDING SOME OVERNIGHT.     ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/12
Hazardous weather outlook, Jan 24, 5:04 AM CST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CST SUN JAN 24 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG REDUCING VISIBILITIES TO A QUARTER MILE OR
LESS MAY LINGER THOUGH MID MORNING...ESPECIALLY IN AREAS AWAY
FROM WIDESPREAD RAINFALL. VISIBILITIES WILL IMPROVE FROM WEST TO
EAST AS WINDS INCREASE BY LATE MORNING.

ADDITIONAL RAINFALL UP TO A QUARTER OF AN INCH MAY FALL ALONG AND
EAST OF THE MISSISSIPPI RIVER THROUGH MID MORNING BEFORE THE RAIN
DECREASES AND MOVES OUT OF THE AREA. THIS RAINFALL AS WELL AS THE
RAIN FROM OVERNIGHT COMBINED WITH SNOW MELT MAY PRODUCE SOME
URBAN AND SMALL STREAM FLOODING THROUGH NOON TODAY.

THE RAINFALL AND SNOW MELT FROM OVERNIGHT AND THIS MORNING WILL
CONTINUE TO PRODUCE SIGNIFICANT RISES ON SOME AREA RIVERS AND
STREAMS. THERE WILL ALSO BE THE THREAT OF ICE JAMS AND LOCALLY
ENHANCED FLOODING. PORTIONS OF THE ROCK RIVER ARE ALREADY
EXPERIENCING MINOR TO MODERATE FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS OF 30 TO 45 MPH ARE EXPECTED MONDAY INTO MONDAY
EVENING. THESE WINDS IN COMBINATION WITH FALLING SNOW
MAY CREATE REDUCED VISIBILITIES BELOW 1 MILE AT TIMES IN
BLOWING SNOW... ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12/05

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:10 PM CSTRiver Flood WarningDVNCedar, Louisa, Muscatine48 hr
Jan 25, 5:21 AM CSTFlash Flood WarningDVNDes Moines, Lee6 hr
Jan 25, 1:58 PM CSTWinter Weather AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more19 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.